Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS La Crosse, WI

May 21, 2004Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2004, 2:55 AM CDT for Floyd County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 2:55 AM CDT (07:55 UTC)
Expired
May 21, 2004, 3:30 AM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Floyd County, IA

The radar

The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:35 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KARX 210755
SVRARX
IAC067-210830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA

* UNTIL 330 AM CDT

* AT 255 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER RUDD...
  OR ABOUT 13 MILES SOUTHWEST OF OSAGE. THE SEVERE THUNDERSTORM WAS
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLOYD AROUND 305 AM CDT...
  IDLEWILDE STATE PARK AROUND 310 AM CDT...
  HOWARDVILLE AROUND 315 AM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4319 9302 4322 9254 4318 9259 4316 9265
          4302 9291 4310 9301

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, May 20, 2:50 PM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU MAY 20 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND HEAVY RAIN
THREAT THRU THE PERIOD.

DATA ANALYSIS AT 18Z SHOWS LOW PRESSURE OVER EASTERN ONT WITH THE
COLD FRONT SOUTHWEST NEAR A KGRB-KPDC-KSTJ LINE. FRONT MAKING SLOW
PROGRESS SOUTH/EAST. SFC OBS SHOW DRIER AIR/LOWER DEWPOINTS SLOWLY
SPREADING SOUTH ACROSS THE FORECAST AREA BEHIND THE FRONT. LAPS
ANALYSIS INDICATES MDT/STRONG INSTABILITY/CAPE JUST SOUTH OF THE
FRONT. SATELLITE IMAGERY...SFC OBS AND AREA RADARS SHOW FRONT RATHER
QUIET EARLY THIS AFTERNOON WITH ONLY -SHRA ACROSS EASTERN IA. VIS
IMAGERY SHOWS STRATO-CU/CUMULUS FIELD HAS THINNED ACROSS MOST OF
THE FORECAST AREA...FOR A PARTLY TO MOSTLY SUNNY AND SUMMERY
AFTERNOON.

NO MAJOR ERRORS NOTED WITH 20/12Z MODEL INITIALIZATIONS...AND
ETA/GFS OFFER REMARKABLY SIMILAR SOLUTIONS TO EACH OTHER THIS
CYCLE. LATEST ETA HAS COME IN LINE WITH THE MORE CONSISTENT GFS
WITH THE IMPULSE TO EJECT ACROSS THE AREA FRI NIGHT. ETA/GFS
BOTH LOOK TO HAVE DECENT HANDLE ON SFC/UPPER FEATURES AT 18Z.
ETA/GFS LOOK TO HAVE DONE EQUALLY WELL WITH 12Z-18Z PRECIP ACROSS
THE CONUS...BUT NOT QUITE AS WELL AS THEY USUALLY DO. WITH MODELS
OFFERING SUCH SIMILAR SOLUTIONS...FAVORED ETA FOR DETAILS
TONIGHT/FRI...THEN BLEND/LEAN TOWARD THE MORE RUN TO RUN CONSISTENT
GFS FRI NIGHT THRU SUN NIGHT.

IN THE SHORT TERM...FRONT STALLS NEAR THE MO/IA BORDER INTO NORTHERN
IL THIS EVENING AS THE NEXT STRONGER IMPULSE OUT OF THE WESTERN U.S.
TROUGH STRENGTHENS A LOW IN THE CENTRAL PLAINS. FRONT STARTS TO
RETURN NORTH LATER TONIGHT AS THE SOUTHERLY LOW LEVEL FLOW
INCREASES. PLENTY OF MOIST/UNSTABLE AIR TO BE ADVECTED NORTHWARD
AND LIFTED THRU THE RATHER TIGHT LOW LEVEL BAROCLINIC/FRONTAL ZONE.
STRONG 300-310K ISENTROPIC LIFT SPREADS OVER THE AREA LATER
TONIGHT...THEN TRANSLATES NORTH ACROSS THE FORECAST AREA FRI INTO
FRI NIGHT AS THE FRONT LIFTS SLOWLY NORTH. RAISED TSRA CHANCES INTO
LIKELY RANGE FOR MUCH OF THE FORECAST AREA LATER TONIGHT/FRI
NIGHT...AND LIKELY/CATEGORICAL FOR FRI. 45-55KTS 0-6KM BULK SHEAR
AVAILABLE ALONG WITH 1-2K J/KG ELEVATED CAPE...DAY 2 SLIGHT RISK
LOOKS REASONABLE. PRECIPITABLE WATER OF 1.5 TO 1.75 INCHES
AVAILABLE...AND WITH THE PROLONGED FORCING/LIFT...ADDED LOCAL HEAVY
RAIN TO GRIDS FOR FRI/FRI NIGHT. HELD OFF ON FLOOD WATCH FOR FRI/FRI
NIGHT FOR NOW AS THE GROUND CAN STILL TAKE SOME WATER DUE TO DRY
SUB-SOILS AND LINGER EFFECTS OF THE DROUGHT. WILL PASS ALONG INFO/
THOUGHTS TO NEXT SHIFTS CONCERNING POTENTIAL FLOOD WATCH. PREVIOUS
GRID FORECASTS AND GUIDANCE MINS/MAXES TONIGHT/FRI/FRI NIGHT
SIMILAR AND LOOK GOOD. MAX/MIN TEMPERATURES FOR THE NEXT FEW DAYS
WILL BE TRICKY WITH THE FRONT IN THE AREA...WITH DIFFERENCES OF AS
MUCH AS 15 TO 20 DEGREES EXPECTED FROM NORTH TO SOUTH ACROSS THE
FORECAST AREA. THE FRONT REMAINS STALLED ACROSS THE AREA SAT WITH
TSRA CHANCE CONTINUING. THE NEXT STRONGER IMPULSE EJECTS OUT OF THE
WESTERN TROUGH WITH THE ENTIRE PROCESS FROM LATE TONIGHT THRU FRI
EVENING REPEATING ITSELF FOR LATE SAT NIGHT INTO SUNDAY. MODELS
TRACK A CLOSED LOW NORTHEAST ALONG THE FRONT WITH THE SAT NIGHT/
SUNDAY SHORTWAVE. LEFT TSRA CHANCE SAT NIGHT/SUN IN CHANCE CATEGORY
FOR NOW DUE TO UNCERTAINTIES OF THE OUTCOME WITH THE FRI/FRI NIGHT
SYSTEM AND WHERE THE FRONTAL BOUNDARY WILL END UP. WITH PLENTY OF
CLOUDS/MOISTURE AROUND...GFS-MOS LOWS SAT NIGHT LOOK GOOD. RAISED
SUNDAY HIGHS ABOUT A CATEGORY ABOVE GFS MEX-MOS VALUES. LEFT TSRA
CHANCE IN SUNDAY NIGHT WITH DIFFICULTY IN TIMING SYSTEMS IN THIS
TYPE OF FLOW PATTERN...AND GENERAL BIAS OF MODELS TO BE TOO FAST
WITH SYSTEMS IN THE 3 TO 4 DAY TIME-FRAME.

.LONG TERM...MONDAY THRU THURSDAY

LONG TERM CONCERN REMAINS TSRA/PRECIP THREAT FOR MUCH OF NEXT
WEEK. IF SHORT TERM MODELS ARE EVEN CLOSE WITH PRECIP ESTIMATES...
SOILS SHOULD BE QUITE WET BY MON MORNING. QUESTION REMAINS HOW LONG
WILL THIS UPPER FLOW PATTERN PERSIST. MEDIUM RANGE MODELS AND GFS
ENSEMBLE MAINTAIN DECENT CONTINUITY WITH EACH OTHER AND THERE
PREVIOUS RUNS THRU TUE. STRONG RIDGE/TROUGH COUPLET OVER THE EASTERN
PAC/WESTERN N.A. HOLDS THRU TUE...WITH DOWNSTREAM RIDGING OVER THE
EASTERN U.S. FOR WED/THU MODELS/ENSEMBLES DIVERGE/BECOME NOISY AND
OFFER A PATTERN CHANGE TO TROUGHING IN THE EASTERN CONUS. FAIR
CONFIDENCE FOR MON/TUE...BUT AGREE WITH PMDEPD THAT A GREAT DEAL OF
UNCERTAINTY EXITS/LOW CONFIDENCE FOR WED/THU. LATEST MEDIUM RANGE
MODELS RUNS KEEP THE FORECAST AREA NORTH OF THE WAFFLING FRONTAL
BOUNDARY THRU NEXT WEEK...WITH COOLER NORTHWEST FLOW ALOFT FOR
WED/THU. KEPT MONDAY A DRY DAY...BUT CONFIDENCE ON THE LOW SIDE WITH
THIS AS A MINOR CHANGE IN SHORTWAVE TIMING BY THEN WILL EITHER PUSH
OR PULL A CHANCE SHRA/TSRA INTO MON. TEMPS THRU THE PERIOD NEAR OR A
BIT BELOW CLIMATE NORMALS. WITH MODEL UNCERTAINTY...AND POTENTIAL
FOR A SHORTWAVE DROPPING THRU THE NORTHWEST FLOW...CARRIED A CHANCE
-SHRA WED/THU.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RRS
Hazardous weather outlook, May 20, 10:00 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT THU MAY 20 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1000 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COMPLEX OF STORMS WILL MOVE INTO THE AREA LATE TONIGHT.  THE MAIN
THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY BE ONGOING
THROUGH THE EARLY MORNING HOURS OF FRIDAY. LATER ON FRIDAY...THE
FRONT WILL SLOWLY LIFT NORTHWARD AND THEN BECOME STATIONARY OVER THE
AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.
DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE
SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL AND FLOODING IS ALSO A
CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED
FRIDAY THROUGH THE WEEKEND.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:51 AM CDTSevere Thunderstorm WarningARXWinneshiek24 min
May 21, 6:11 AM CDTSevere Thunderstorm WarningARXClayton, Fayette34 min
May 21, 12:31 PM CDTSevere Thunderstorm WarningARXAllamakee29 min
May 21, 12:37 PM CDTSevere Thunderstorm WarningARXFloyd38 min
May 21, 1:59 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek31 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton33 min
May 21, 5:48 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell57 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningARXFloyd30 min
May 21, 6:55 PM CDTSevere Thunderstorm WarningARXChickasaw50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.